zbMATH — the first resource for mathematics

Exponential decay in the frequency of analytic ranks of automorphic \(L\)-functions. (English) Zbl 1166.11326
From the text: This note should be seen as an addendum to the work of E. Kowalski and the second author [Duke Math. J. 100, 503–542 (1999; Zbl 1161.11359)] and deals with the problem of bounding, unconditionally, the order of vanishing at the critical point in a family of \(L\)-functions. This problem is illustrated in the particular case of \(L\)-functions of weight-2 primitive modular forms of prime level.
Recall the notation from that paper: For q a prime number, let \(S_2(q)^*\) be the set of primitive forms of weight 2 and level \(q\), normalized so that their first Fourier coefficient is 1; for \(f (z) =\sum_{n\geq 1} \lambda_f(n)n^{1/2}e(nz) \in S_2(q)^*\), \(\lambda_f (1) = 1\), let \(L(f, s) :=\sum_{n\geq 1}\lambda_f (n)n^{-s}\), the associated (normalized) \(L\)-function; it admits analytic continuation to \(\mathbb C\) with a functional equation relating \(L(f, s)\) to \(L(f,1-s),\) and we call \(r_f := \text{ord}_{s=1/2} L(f, s)\) the analytic rank of \(f\) .
In [Kowalski-Michel (loc. cit.)] the following was proved: There exists an absolute constant \(C_1 \geq 0\) such that, for all \(q\) prime, \(\sum_{f \in S_2(q)^*} r_f \leq C_1\,| S_2(q)^*|.\)
After that, much progress has been made concerning this question. In particular, in [E. Kowalski, P. Michel and J. M. VanderKam, J. Reine Angew. Math. 526, 1–34 (2000; Zbl 1020.11033)], a sharp explicit value was given for the constant \(C_1\) (\(C_1 = 1.1891\) for \(q\) large enough). In the course of the proof, a uniform bound for the square of the ranks was obtained: \(\sum_{f \in S_2(q)^*}r_f ^2 \leq C_2\,| S_2(q)^*|.\)
However, the latter improvement used only a slight variant of the methods of Kowalski-Michel (loc. cit.). In fact, it is possible to pursue this idea further and it turns out that much more is true; this is the subject of the present note.
Consider a finite probability space \((\Omega,\mu)\), where \(\mu(\omega) > 0\) for every \(\omega\in \Omega\). For each \(\omega\in \Omega\), suppose given a function \(h_\omega(s)\) which is holomorphic in the half plane \(\text{Re}(s) \geq 0\). Moreover assume the following hypothesis on the variance of the function \(h_\omega(s)-1\):
Hypothesis: For some \(B,C > 0\), \(M > 2\), we have the bound
\[ \sum_{\omega\in \Omega}|h_\omega(\sigma + it) - 1|^2\mu(\omega) \leq C(1 + |t|)^BM^{-\sigma} \] uniformly for \(\sigma\geq (2 \log M)^{-1}\).
Note that in view of this hypothesis and the fact that \(\mu(\omega) > 0\), we have
\[ h_{\omega}(s) = 1 + O_{\omega}((1 + |t|)^{B/2}M^{-\sigma/2}) \tag{(*)} \]
for each \(h_{\omega}\). Thus \(h_{\omega}(s)\) is nonvanishing for sufficiently large \(\sigma\). For any \(\alpha\geq 0\) and \(t_1 < t_2 \in \mathbb R\), we may therefore define \(N(\omega, \alpha, t_1, t_2)\) to be the number of zeros \(\rho\) of \(h_{\omega}(s)\) such that \(\text{Re}(\rho)\geq \alpha\), \(t_1\leq \text{Im}(\rho)\leq t_2\). Clearly \(N(\omega, \alpha, t_1, t_2)\) is finite. Our general result gives an upper bound for the \(2k\)-th power of \(N(\omega, \alpha, t_1, t_2)\) on average:
Theorem: With the above notations, assume that the above Hypothesis is satisfied. Then for all \(k\geq 1\), for all \(\alpha\geq (\log M)^{-1}\), and all \(t_1 < t_2,\) we have
\[ \sum_{\omega\in \Omega} N(\omega, \alpha, t_1, t_2)^{2k}\mu(\omega)\ll C(k!)^2\left(48 \frac{k}{\alpha \log M}\right)^{2k} \left(1+|t|+\frac{16k}{\log M}\right)^BM^{-\alpha/2}(1+(t_2-t_1) \log M) \]
where we have set \(|t| := \max(|t_1|, |t_2|)\). The constant involved in the Vinogradov symbol is absolute.

11F66 Langlands \(L\)-functions; one variable Dirichlet series and functional equations
11F30 Fourier coefficients of automorphic forms
11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
11M36 Selberg zeta functions and regularized determinants; applications to spectral theory, Dirichlet series, Eisenstein series, etc. (explicit formulas)
Full Text: DOI Euclid
[1] É. Fouvry, “Sur le comportement en moyenne du rang des courbes \(y^ 2=x^ 3+k\)” in Séminaire de Théorie des Nombres (Paris, 1990–91.) , Progr. Math. 108 , Birkhäuser, Boston, 1993, 61–84. · Zbl 0814.11034
[2] D. R. Heath-Brown, The size of Selmer groups for the congruent number problem, Invent. Math. 111 (1993), 171–195. · Zbl 0808.11041 · doi:10.1007/BF01231285 · eudml:144075
[3] –. –. –. –., The size of Selmer groups for the congruent number problem, II, Invent. Math. 118 (1994), 331–370. · Zbl 0815.11032 · doi:10.1007/BF01231536 · eudml:144239
[4] E. Kowalski and P. Michel, The analytic rank of \(J_0(q)\) and zeros of automorphic \(L\)-functions , Duke Math. J. 100 (1999), 503–542. · Zbl 1161.11359 · doi:10.1215/S0012-7094-99-10017-2
[5] ——–, An explicit upper bound for the rank of \(J_{0}(q)\) , to appear in Israel J. Math.
[6] E. Kowalski, P. Michel, and J. M. VanderKam, Non-vanishing of high derivatives of automorphic \(L\)-functions at the center of the critical strip , to appear in J. Reine Angew. Math. · Zbl 1020.11033 · doi:10.1515/crll.2000.074
[7] M. Ram Murty, “The analytic rank of \(J_0(N)\)(\(\mathbb{Q}\))” in Number Theory (Halifax, N.S., 1994), CMS Conf. Proc. 15 , Amer. Math. Soc., Providence, 1995, 263–277. · Zbl 0851.11036
[8] A. Selberg, Contributions to the theory of Dirichlet’s \(L\)-functions , Skr. Norske Vid.-Akad. Oslo I Mat.-Nat. Kl. 1946 , no. 3. · Zbl 0061.08404
[9] K. Soundararajan, Non-vanishing of quadratic Dirichlet \(L\)-functions at \(s=1/2\) , preprint, 1999. JSTOR: · Zbl 0964.11034 · doi:10.2307/2661390 · www.math.princeton.edu · eudml:121051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.